Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



An incomplete factorization technique for positive definite linear systems

Author: T. A. Manteuffel
Journal: Math. Comp. 34 (1980), 473-497
MSC: Primary 65F10; Secondary 15A06
MathSciNet review: 559197
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: This paper describes a technique for solving the large sparse symmetric linear systems that arise from the application of finite element methods. The technique combines an incomplete factorization method called the shifted incomplete Cholesky factorization with the method of generalized conjugate gradients. The shifted incomplete Cholesky factorization produces a splitting of the matrix A that is dependent upon a parameter $\alpha$. It is shown that if A is positive definite, then there is some $\alpha$ for which this splitting is possible and that this splitting is at least as good as the Jacobi splitting. The method is shown to be more efficient on a set of test problems than either direct methods or explicit iteration schemes.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 65F10, 15A06

Retrieve articles in all journals with MSC: 65F10, 15A06

Additional Information

Article copyright: © Copyright 1980 American Mathematical Society